Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 53, NWS Louisville, KY

August 28, 2009Jefferson County, Oldham County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 28, 2009, 2:47 PM EDT for Jefferson County, Oldham County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2009, 2:47 PM EDT (18:47 UTC)
Expired
Aug 28, 2009, 5:23 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, KY, Oldham County, KY

The radar

The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:30 PM EDTHEAVY RAIN 3.623 Sw Pewee Valley, KY3.62 INCHES OF RAIN MEASURED NEAR ANCHORAGE WITHIN LAST 2 HOURS. HIKES CREEK FLOWING OVER SHENANDOAH ROAD AT BRIDGE. ROAD STILL PASSABLE.
Aug 28, 3:45 PM EDTFLASH FLOODCrestwood, KYINTERSECTION OF HAUNZ LANE AND MOSIER FARMS ROAD IN CRESTWOOD FLOODED...PREVENTING TRAFFIC FROM CROSSING.
Aug 28, 3:50 PM EDTHEAVY RAIN 2.32 Ssw Buckner, KYRAINFALL OCCURRED OVER AN 80 MINUTE TIME PERIOD.
Aug 28, 4:15 PM EDTFLASH FLOOD3 Nw Anchorage, KYWATER OVERFLOWING TWO BRIDGES ON OLD BROWNSBORO ROAD NEAR ANCHORAGE. THE BRIDGE OVER HIKES CREEK HAD 1 1 2 FEET OF FAST FLOWING WATER OVER THE ROAD SURFACE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 281847
FFWLMK
KYC111-185-282145-
/O.NEW.KLMK.FF.W.0053.090828T1847Z-090828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
247 PM EDT FRI AUG 28 2009

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY...
  OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY...

* UNTIL 545 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING....WITH AS MUCH AS 3.5 INCHES SINCE 2:00 PM...FROM A 
THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  LA GRANGE...
  PROSPECT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3853 8540 3842 8534 3840 8533 3830 8544
      3830 8545 3830 8547 3829 8546 3826 8549
      3832 8567 3854 8544

$$

JA
2 follow-up statements
000 
WGUS73 KLMK 282004
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
404 PM EDT FRI AUG 28 2009

KYC111-185-282145-
/O.CON.KLMK.FF.W.0053.000000T0000Z-090828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OLDHAM KY-JEFFERSON KY-
404 PM EDT FRI AUG 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
NORTHERN JEFFERSON AND OLDHAM COUNTIES...

AT 357 PM EDT...A TRAINED WEATHER SPOTTER REPORTED THAT 3.6 INCHES 
OF RAIN HAD FALLEN OVER THE PAST 2 HOURS NEAR ANCHORAGE IN NORTHEAST 
JEFFERSON COUNTY. HE ALSO REPORTED THAT HIKES CREEK WAS OUT OF ITS 
BANKS AND WAS UP TO THE ROAD LEVEL WHERE SHENANDOAH ROAD CROSSED THE 
CREEK. 

DOPPLER RADAR HAS ESTIMATED THAT LOCALIZED 2 TO 3 
INCH RAINFALL AMOUNTS HAD FALLEN IN THE CRESTWOOD AND PEE WEE VALLEY 
AREA.

BY 345 PM EDT...STORMS HAD MOVED OUT OF THE AREA. NO ADDITIONAL 
HEAVY RAIN IS ANTICIPATED...BUT CREEKS AND STREAMS MAY STILL REMAIN 
OUT OF THEIR BANKS.  



* LOCATIONS IMPACTED INCLUDE...
  LA GRANGE...
  PROSPECT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

&&

LAT...LON 3853 8540 3842 8534 3840 8533 3830 8544
      3830 8545 3830 8547 3829 8546 3826 8549
      3832 8567 3854 8544

$$

JSD
000 
WGUS73 KLMK 282123
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM EDT FRI AUG 28 2009

KYC111-185-282129-
/O.CAN.KLMK.FF.W.0053.000000T0000Z-090828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OLDHAM KY-JEFFERSON KY-
523 PM EDT FRI AUG 28 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN 
JEFFERSON AND OLDHAM COUNTIES IN NORTH CENTRAL KENTUCKY...

WATERS HAVE RECEDED FROM EARLIER HEAVY RAINFALL OVER THE AREA. ANY 
REMAINING STANDING WATER WILL ALSO RECEDE AS NO ADDITIONAL RAINFALL 
IS IMMINENT.


LAT...LON 3853 8540 3842 8534 3840 8533 3830 8544
      3830 8545 3830 8547 3829 8546 3826 8549
      3832 8567 3854 8544

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:10 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 28, 1:10 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM EDT FRI AUG 28 2009

.UPDATE FOR 18Z TAFS...

SHORT TERM (TODAY AND TONIGHT)...

CURRENTLY...WEAK LOW PRES RESIDES NEAR STL WITH A WMFNT EXTENDING
EWD INTO SRN/CNTRL INDIANA AND A CDFNT EXTENDING SWWD FROM THE LOW
INTO SW MO. WARM...MUGGY CONDS EXIST ACRS OUR ENTIRE FA WITH
MID/HIGH CLOUDS STREAMING NEWD ACRS THE ERN 2/3RDS OF OUR FA. THESE
ARE HELPING TO LIMIT FOG FORMATION ATTM AND SHUD CONTINUE SO THRU
SUNRISE...KEEPING TEMPS A BIT WARMER WITH GREATER SEPARATION FROM
DEWPOINTS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS PERIOD...MOST OF
WHICH WILL BE DIURNALLY/HEAT DRIVEN TDA AS WE DESTABILIZE/REACH
CONVECTIVE TEMPS IN THE MID 80S...AND TNGT AS AFOREMENTIONED CDFNT
MOVES INTO AND THRU PARTS OF OUR FA. DESTABILIZATION WILL OCCUR
FASTEST TDA ACRS OUR WRN/CENTRAL FA WITH MID/HIGH CLOUDS ACRS THE
EAST...AT LEAST PART OF THE DAY. THESE CLOUDS DUE TO MID/UPR LEVEL
LO ACRS FLORIDA PANHANDLE TRACKING NEWD. WEAK SHRTWV TROF EXTENDING
FROM NRN IL INTO CENTRAL MO...PROGGED TO REACH OUR NRN/WRN FA THIS
EVE...WHILE BECOMING LESS DISCERNIBLE. HOWEVER...WE SHUD BE AMPLY
MOIST/UNSTABLE WITH THE COMBO OF WEAK UPR LEVEL SUPPORT/FRONTAL
APPROACH TO FORCE AT LEAST SCT STORM DEVELOPMENT TNGT. BY 12Z...SAT
FRONT EXPECTED TO RESIDE FROM SCNTRL INTO ECNTRL KY.

PREFER THE WARMER NAM MOS TEMPS TDA (MID/UPR 80S) OVER THE GFS...DUE
TO THE GFS MUCH GREATER CLOUD COVER.

.LONG TERM (SATURDAY THROUGH THURSDAY)...

SATURDAY THROUGH MONDAY...

SATURDAY/S PRECIPITATION CHANCES CONTINUE TO LOOK BLEAKER AS THE
TIMING OF A FRONTAL BOUNDARY MOVING ACROSS THE AREA CONTINUES TO
SPEED UP ACCORDING TO 0Z MODELS.  THE LATEST NAM AND GFS INDICATE
THAT THE FROPA WILL OCCUR FRIDAY NIGHT INTO EARLY SATURDAY CLEARING
OUR FORECAST AREA (FA) FOR MOST OF SATURDAY.  WITH THIS IN
MIND...ONLY ISLD-SCT SHOWERS ARE EXPECTED MAINLY OVER SOUTH CENTRAL
KY AND THE BLUEGRASS FOR SAT.  THE FA SHOULD BE RAIN FREE BY SAT
NIGHT.

A LARGE UPPER TROUGH AND CANADIAN SFC HIGH PRESSURE WILL SINK INTO
THE MIDWEST BEHIND THE FRONT...KEEPING US DRY THROUGHOUT THE
EXTENDED PERIOD.

THE NEXT FORECAST CHALLENGE WILL BE TEMPERATURES. THE LARGE TROUGH
OF COLD AIR WILL PROVIDE COOLER THAN NORMAL TEMPS FOR THIS TIME OF
YEAR. HAVE TRENDED TEMPS DOWNWARD FROM THE PREVIOUS FORECAST MORE
TOWARD RAW GFS40 NUMBERS.  PREFER TO STAY CLOSER TO THIS GUIDANCE AS
MOS IS KNOWN FOR A WARM BIAS IN THESE COLD AIR INTRUSION
SITUATIONS.  ALSO...THE GFS40 RAW NUMBERS VERIFIED MUCH BETTER THAN
OTHER MODELS ABOUT A WEEK AGO WHEN UNSEASONABLY COOL AIR DROPPED
INTO THE REGION.  WITH THIS IN MIND...SUN/MON SHOULD BE THE COOLEST
DAYS WITH HIGHS IN THE LOW TO MID 70S.  THE COOLEST NIGHT LOOKS TO
BE SUNDAY NIGHT WHEN SKIES CLEAR OVER THE AREA AND H85 TEMPS DROP
INTO THE 6 TO 8 DEGREE C RANGE.  EXPECT LOW TEMPERATURES SUNDAY
NIGHT IN THE LOWER 50S WITH A FEW UPPER 40S IN RURAL LOCATIONS NOT
OUT OF THE QUESTION.

THE PREVIOUS FORECAST FOR TUESDAY THROUGH THURSDAY REMAINS
UNCHANGED.  THE PREVIOUS DISCUSSION IS AS FOLLOWS:

TUESDAY THROUGH THURSDAY...

THE AFOREMENTIONED UPPER TROUGH WILL GRADUALLY SHIFT TO THE EAST
COAST THROUGH THURSDAY. AT THE SURFACE COOL HIGH PRESSURE WILL DROP
INTO THE MID MISSISSIPPI VALLEY AND SHIFT EAST TO OHIO BY THURSDAY.
THIS WILL PROVIDE THE LOWER OHIO VALLEY WITH MOSTLY SUNNY DAYS AND
CLEAR NIGHTS. TEMPERATURES WILL BE SEASONABLY COOL FOR EARLY
SEPTEMBER.

&&

.AVIATION (28/18Z TAFS)...

AN UPPER LEVEL DISTURBANCE SPINNING OVER THE FLORIDA PANHANDLE/SRN
AL THIS AFTERNOON IS PUMPING MOISTURE INTO THE LOWER OHIO VALLEY.
SFC LOW PRESSURE NEAR STL AND ITS ATTENDANT COLD FRONT WILL APPROACH
AND MOVE THRU MOST OF OUR REGION BY THE END OF THIS TAF PERIOD.
SOUTHERLY...MOIST FLOW AHEAD OF THIS...ALONG WITH
UPPER-LEVEL FORCING...WILL PRODUCE SCATTERED SHOWERS AND STORMS
THROUGH THIS TAF PERIOD HOWEVER AREAL COVERAGE DOES NOT LOOK AS
IMPRESSIVE AS THIS MORNING. BRIEF IFR-MVFR VSBYS WILL BE POSSIBLE
ALONG WITH VRB WINDS UP TO 15 KTS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...DK
LONG TERM....AML
AVIATION.....JA
Hazardous weather outlook, Aug 28, 4:30 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT FRI AUG 28 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT FRI AUG 28 2009 /330 AM CDT FRI AUG 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
AHEAD OF AND WITH A COLD FRONT PASSAGE. THE STRONGEST STORMS WILL
OCCUR TONIGHT WITH THE MAIN THREAT BEING A PERIOD OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DK/AML

In the hours before

Special weather statement, Aug 28, 2:18 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
218 PM EDT FRI AUG 28 2009

INZ092-KYZ030>033-281900-
CLARK-HENRY-JEFFERSON-OLDHAM-TRIMBLE-
218 PM EDT FRI AUG 28 2009

...STRONG STORMS WITH LOCALIZED VERY HEAVY RAINFALL WILL TRACK FROM
NORTHEASTERN JEFFERSON COUNTY KENTUCKY...ACROSS OLDHAM...AND INTO
WESTERN HENRY COUNTIES...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF DOWNTOWN LOUISVILLE...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE...
  NEAR SKYLIGHT AROUND 225 PM EDT.
  NEAR BUCKNER AROUND 235 PM EDT.
  NEAR LA GRANGE AROUND 250 PM EDT.
  NEAR SLIGO AROUND 300 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALIZED TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

JSD

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.